Brian Miller, MD, PhD, MPH. Dr. Miller, author of this educational activity, receives research support from Augusta University, the National Institute of Mental Health, the Brain and Behavior Research Foundation, and the Stanley Medical Research Institute. Relevant financial relationships listed for the author have been mitigated.
STUDY TYPE: Randomized controlled trial
Aripiprazole has a unique mechanism of action. It is a partial agonist at the D2 receptor, and this has raised concerns that psychosis may worsen when switching to this drug from a full D2 antagonist. Observational studies of aripiprazole switches have also supported this idea, and this paper is the first controlled trial to examine aripiprazole-related exacerbations.
This study reanalyzed an eight-week, open-label, randomized controlled trial of switching from other oral antipsychotics to aripiprazole. Seventy-nine adults (mean age 39) with schizophrenia/schizoaffective disorder were switched to aripiprazole 15 mg due to intolerable adverse effects or inadequate therapeutic effect of their current antipsychotic. Most were clinically stable with symptoms in the mild range (average PANSS score = 55). After two weeks of aripiprazole, subjects were randomized to taper their pre-switch antipsychotic over one (n = 38) or four (n = 41) weeks. Aripiprazole-related exacerbation was defined as an increase of ≥2 points on the four PANSS hallucination/delusion items within 28 days of starting aripiprazole.
Twenty-one (27%) subjects had an aripiprazole-related exacerbation and 46 (58%) did not. Most of the exacerbations (62%) occurred within the first week after switching. Compared to those who did not worsen with the switch, those who did had a higher baseline antipsychotic dose (406 vs 268 chlorpromazine equivalents) and were more likely to be taking first-generation antipsychotics (62% vs 35%). However, after controlling for age and sex, only the baseline antipsychotic dose remained a significant predictor of aripiprazole-related exacerbations.
Although the rates of aripiprazole-related exacerbations are high, we don’t know if this phenomenon is unique to aripiprazole because the study did not test switches to other antipsychotics.
Watch for worsening of psychosis when switching to aripiprazole, particularly when the patient starts the cross-taper on high doses of an antipsychotic or first-generation antipsychotics.
PO Box 626, Newburyport MA 01950